Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 265, NWS Hastings, NE

October 1, 2017Nuckolls County, Webster County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Oct 1, 2017, 9:15 PM CDT for Nuckolls County, Webster County, Nebraska. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 1, 2017, 9:15 PM CDT (02:15 UTC)
Expired
Oct 1, 2017, 10:00 PM CDT
In force
45 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Nuckolls County, NE, Webster County, NE

The radar

The Grand Island radar (KUEX), 34 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 1, 9:15 PM CDTHAIL 12 Sw Guide Rock, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 1, 6:32 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.3 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2017-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2017-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
1795 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
240 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

653 
WUUS53 KGID 020215
SVRGID
NEC129-181-020300-
/O.NEW.KGID.SV.W.0265.171002T0215Z-171002T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
915 PM CDT SUN OCT 1 2017

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Southeastern Webster County in south central Nebraska...
  Nuckolls County in south central Nebraska...

* Until 1000 PM CDT

* At 915 PM CDT, a severe thunderstorm was located over Guide Rock,
  or 37 miles south of Hastings, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Nelson, Davenport, Guide Rock, Ruskin, Oak, Nora and Bostwick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4000 9816 4000 9844 4007 9849 4035 9801
      4035 9782 4013 9782
TIME...MOT...LOC 0215Z 238DEG 33KT 4004 9834 

HAIL...1.00IN
WIND...60MPH
 
$$

Wesely
3 follow-up statements
123 
WWUS53 KGID 020232
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
932 PM CDT SUN OCT 1 2017

NEC181-020242-
/O.CAN.KGID.SV.W.0265.000000T0000Z-171002T0300Z/
Webster NE-
932 PM CDT SUN OCT 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WEBSTER COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 100 AM CDT for
south central Nebraska.

LAT...LON 4006 9815 4006 9825 4016 9824 4033 9800
      4028 9785 4013 9782
TIME...MOT...LOC 0232Z 238DEG 33KT 4012 9817 

$$

NEC129-020300-
/O.CON.KGID.SV.W.0265.000000T0000Z-171002T0300Z/
Nuckolls NE-
932 PM CDT SUN OCT 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR CENTRAL NUCKOLLS COUNTY...

At 932 PM CDT, a severe thunderstorm was located near Bostwick, or 34
miles south of Hastings, moving northeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Nelson, Ruskin, Oak and Nora. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4006 9815 4006 9825 4016 9824 4033 9800
      4028 9785 4013 9782
TIME...MOT...LOC 0232Z 238DEG 33KT 4012 9817 

HAIL...1.00IN
WIND...60MPH
 
$$

Wesely
310 
WWUS53 KGID 020250
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
950 PM CDT SUN OCT 1 2017

NEC129-020300-
/O.CON.KGID.SV.W.0265.000000T0000Z-171002T0300Z/
Nuckolls NE-
950 PM CDT SUN OCT 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR NORTHEASTERN NUCKOLLS COUNTY...

At 949 PM CDT, a severe thunderstorm was located over Oak, or 32 
miles northwest of Belleville, moving northeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Oak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4021 9802 4028 9806 4033 9800 4028 9785
      4017 9783
TIME...MOT...LOC 0249Z 238DEG 33KT 4020 9800 

HAIL...1.00IN
WIND...60MPH
 
$$

Wesely
707 
WWUS53 KGID 020253
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
953 PM CDT SUN OCT 1 2017

NEC129-020303-
/O.EXP.KGID.SV.W.0265.000000T0000Z-171002T0300Z/
Nuckolls NE-
953 PM CDT SUN OCT 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN NUCKOLLS COUNTY
WILL EXPIRE AT 1000 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 100 AM CDT for
south central Nebraska.

LAT...LON 4021 9802 4028 9806 4033 9800 4028 9785
      4017 9783
TIME...MOT...LOC 0253Z 238DEG 33KT 4022 9797 

$$

Wesely

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 1, 6:41 PM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, Oct 1, 6:41 PM CDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
641 PM CDT Sun Oct 1 2017

.SHORT TERM...(This evening through Monday Night)
Issued at 225 PM CDT Sun Oct 1 2017

An active weather pattern is expected across the local area
through the short term periods. With clearing to our west this
afternoon...instability has been building ahead of an approaching
cold front. Currently this front extends from near O'Neill
Nebraska southwest into eastern Colorado. Can already see some
cumulus starting to develop along the boundary...although nothing
has yet to really take off. That said...with plenty of
instability...effective shear values of 35 to 40 kts...and
forcing from the front...think that it is only a matter of time
before strong convection begins to initiate.

With the aforementioned parameters...have no trouble imagining
that organized convection will develop...with the potential for
large hail...strong thunderstorm wind gusts...as well as an
isolated tornado or two. Will continue to monitor...but think that
this convection will initiate to our west around 4 PM or 5
PM...making it to our western fringes by early evening...and
spreading east across the forecast area during the mid evening
through overnight hours. Short term model guidance is in fair
agreement with this...with both the HRRR/RAP developing a line of
thunderstorms and taking it east later this evening. With a
developing LLJ on the warm side of this boundary...expect
convection to persist through much of the overnight hours...but
with the best potential for severe storms coming primarily before
midnight.

With the cold front expected to stall across the local area
tomorrow...expect a fairly good temperature gradient to develop by
afternoon...with highs in the lower 60s forecast for our
north...and mid 80s forecast across out southeast. This front
should also become a focal point for convection during the late
afternoon and evening hours...with another chance for strong or
marginally severe thunderstorms late in the day tomorrow. While
severe potential does not look as great tomorrow...expect at least
the potential for marginally severe hail and 60 mph winds gusts
with the strongest storms through the evening hours.

.LONG TERM...(Tuesday through Sunday) Issued at 225 PM CDT Sun
Oct 1 2017

Continued unsettled weather is expected through much of the
extended periods as a cold front meanders across the local area.
This should keep temperatures near or slightly below
normal...with multiple chances for showers and a few thunderstorms
across parts of the local area...although severe weather appears
unlikely at this time. The main frontal boundary will eventually
shift southeast of the local area by next weekend...with dry
conditions and a return to above normal temperatures returning
next Saturday afternoon and Sunday.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Monday)
Issued at 635 PM CDT Sun Oct 1 2017

Scattered severe thunderstorms across western KS and NE will
continue eastward into the evening, eventually impacting both TAF
sites, but also gradually decreasing in intensity.

The HRRR model is handling the ongoing convection very well, so I
have leaned on it heavily for this TAF issuance. The HRRR fills
the ongoing storms into a well defined line that moves
southeastward. This makes sense given the increasing low-level
jet. As such I have included a brief period of prevailing TS at
both sites.

Some LLWS is also expected before the boundary passes through the
area tonight. Behind this boundary, we could see cloud ceilings
drop into the MVFR category into Monday morning.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Rossi
LONG TERM...Rossi
AVIATION...Mangels
Hazardous weather outlook, Oct 1, 2:24 PM CDT, 6 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
224 PM CDT Sun Oct 1 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
021930-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
224 PM CDT Sun Oct 1 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This afternoon and tonight.

There is a chance for strong to severe thunderstorms this
afternoon and evening. The best chance for severe thunderstorms
will between 6 pm and midnight...and primarily west of highway
281. The main severe weather threats include hail to the size of
Tennis balls...70 mph winds...as well as an isolated tornado or
two.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There are multiple chances for thunderstorms across the local
area through the middle of the upcoming work week. The best chance
for any strong or severe thunderstorms will be along a cold
front during the afternoon and evening hours Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is expected for areas mainly west of highway
281 later this afternoon or evening. Any reports of large
hail...strong thunderstorm wind gusts...or funnel clouds would be
very much appreciated.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Rossi

In the hours before

Local storm report, Oct 1, 8:24 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
824 PM CDT SUN OCT 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     HAIL             KENSINGTON              39.77N 99.03W
10/01/2017  E1.75 INCH       SMITH              KS   STORM CHASER

            FROM TWITTER.

&&

MANGELS
Special weather statement, Oct 1, 8:45 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Hastings NE
845 PM CDT SUN OCT 1 2017

NEZ060-061-073-074-020230-
Buffalo NE-Phelps NE-Kearney NE-Dawson NE-
845 PM CDT SUN OCT 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PHELPS...NORTHERN
KEARNEY...BUFFALO AND SOUTHEASTERN DAWSON COUNTIES UNTIL 930 PM
CDT...

At 845 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Overton to near Minden. Movement was
northeast at 50 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Kearney, Minden, Gibbon, Ravenna, Shelton, Elm Creek, Overton,
Odessa, Pleasanton, Amherst, Riverdale and Poole.

This includes Interstate 80 between mile markers 245 and 292.

A tornado watch remains in effect until 1100 PM CDT for south central
and central Nebraska.

A severe thunderstorm watch remains in effect until 100 AM CDT for
south central and central Nebraska.

LAT...LON 4105 9917 4105 9872 4063 9872 4047 9901
      4069 9963
TIME...MOT...LOC 0145Z 228DEG 44KT 4071 9948 4055 9903

Billings Wright
Local storm report, Oct 1, 9:02 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
902 PM CDT SUN OCT 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0901 PM     HAIL             1 E LEXINGTON           40.78N 99.73W
10/01/2017  M0.50 INCH       DAWSON             NE   TRAINED SPOTTER

            DIME SIZE HAIL FOR LAST 2 MIN.

&&

THIES
Local storm report, Oct 1, 9:04 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
904 PM CDT SUN OCT 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HAIL             2 S KEARNEY             40.67N 99.09W
10/01/2017  E0.75 INCH       BUFFALO            NE   PUBLIC

            VIA TWITTER.

&&

THIES
Local storm report, Oct 1, 9:11 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
911 PM CDT SUN OCT 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HAIL             LEXINGTON               40.78N 99.74W
10/01/2017  M0.88 INCH       DAWSON             NE   TRAINED SPOTTER

            PEA TO NICKEL SIZED HAIL. EST WIND GUSTS TO
            35MPH.

&&
Local storm report, Oct 1, 9:13 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
913 PM CDT SUN OCT 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0911 PM     HAIL             8 S ELWOOD              40.48N 99.89W
10/01/2017  E0.50 INCH       GOSPER             NE   TRAINED SPOTTER

&&

THIES

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 1, 7:32 PM CDTSevere Thunderstorm WarningGIDDawson43 min
Oct 1, 7:45 PM CDTSpecial Weather StatementGIDDawson30 min
Oct 1, 8:14 PM CDTSpecial Weather StatementGIDDawson46 min
Oct 1, 8:22 PM CDTSevere Thunderstorm WarningGIDDawson, Gosper38 min
Oct 1, 8:37 PM CDTSevere Thunderstorm WarningGIDWebster38 min
Oct 1, 8:45 PM CDTSpecial Weather StatementGIDBuffalo, Kearney45 min
Oct 1, 8:54 PM CDTSevere Thunderstorm WarningGIDBuffalo, Dawson, Gosper, Phelps51 min
Oct 1, 8:58 PM CDTSevere Thunderstorm WarningGIDGosper, Phelps47 min
Oct 1, 9:31 PM CDTSevere Thunderstorm WarningGIDBuffalo, Kearney, Phelps44 min
Oct 1, 9:32 PM CDTSpecial Weather StatementGIDHarlan28 min
Oct 1, 9:47 PM CDTSevere Thunderstorm WarningGIDFranklin, Harlan, Phelps28 min
Oct 1, 10:05 PM CDTSpecial Weather StatementGIDAdams, Hall, Hamilton, Kearney40 min
Oct 1, 10:12 PM CDTSevere Thunderstorm WarningGIDFranklin, Harlan33 min
Oct 1, 10:43 PM CDTSpecial Weather StatementGIDFranklin32 min
Oct 1, 11:00 PM CDTSpecial Weather StatementGIDClay, Hamilton, York45 min
Oct 1, 11:16 PM CDTSpecial Weather StatementGIDAdams29 min
Oct 2, 6:11 PM CDTSevere Thunderstorm WarningGIDHall, Hamilton, Merrick49 min
Oct 2, 6:51 PM CDTSevere Thunderstorm WarningGIDHamilton, Merrick, Nance, Polk39 min
Oct 2, 6:55 PM CDTSevere Thunderstorm WarningGIDFranklin, Harlan, Webster50 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.